Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Albuquerque, NM

August 4, 2004Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2004, 9:07 PM MDT for Roosevelt County, New Mexico. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 9:07 PM MDT (03:07 UTC)
Expired
Aug 4, 2004, 11:00 PM MDT
In force
113 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 050307
FFWABQ
NMC041-050500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
907 PM MDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1100 PM MDT

* AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM 15 MILES SOUTH OF ELIDA TO LINGO...OR FROM 35 MILES
  SOUTHWEST OF PORTALES TO 35 MILES SOUTHEAST OF PORTALES...MOVING   
NORTH AND NORTHEAST AT 10 MPH.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE...
  OVER LINGO AT 910 PM MDT
  OVER PEP AT 925 PM MDT
  OVER CAUSEY AT 940 PM MDT
  5 MILES EAST OF ELIDA AT 1000 PM MDT
  OVER DORA AT 1005 PM MDT
  OVER ARCH...6 MILES SOUTH OF PORTALES AT 1100 PM MDT

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3367 10368 3366 10307 3428 10306 3429 10377
$$

40
1 follow-up statement
000 
WGUS75 KABQ 050400
FFSABQ
NMC041-050500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 PM MDT WED AUG 4 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR ROOSEVELT COUNTY IN
NEW MEXICO UNTIL 1100 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL
WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS 
EXPECTED...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE COUNTY...FROM 
ELIDA AND ROGERS ON SOUTH. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST
MOVING WATER OR WATER OF UNKNOWN DEPTH.

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 8:44 PM MDT, 23 minutes earlier.

Area forecast discussion, Aug 4, 8:44 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
844 PM MDT WED AUG 4 2004

.UPDATE...THUNDERSTORM FORECAST GENERALLY ON TRACK WITH CONVECTION
CONTINUING OVERNIGHT. AREA OF GREATEST CONCERN IS NOW IN FAR SE
WHERE HEAVY RAINS WILL CONTINUE UNTIL AT LEAST 10 PM. CURRENT
FORECAST HAS SCATTERED THUNDER OVERNIGHT WITH ISOLATED IN FAR NW.
NORTHERN MOUNTAINS SORT OF LEFT OUT THUS FAR BUT CURRENT NORTH
NORTHEAST TRAJECTORIES OF STORMS COULD GIVE THEM SOME ACTIVITY YET.
WITH TEMPERATURE AND WIND FORECASTS ALSO ON TRACK...WILL NOT ISSUE
ANY EVENING UPDATE...KD
&&

.PREV DISCUSSION...300 PM MDT WED AUG 4 2004
VERY ACTIVE EVENING EXPECTED OVER THE CWA WITH CONVECTION ALREADY
BREAKING OUT WITH ADDITIONAL STORMS EXPECTED. FORECAST CHALLENGES
FOR THIS PACKAGE INCLUDE PCPN COVERAGE AND HEADLINE CONCERNS.

UPPER LEVEL HIGH CURRENTLY IN THE PROCESS OF RETROGRADING TO THE
WEST WITH CENTER OF CIRCULATION LOCATED NEAR SE NM/TX BORDER. IN
RESPONSE...500MB FLOW HAS SHIFTED TO A SLY COMPONENT OVER THE WRN
HALF OF THE STATE. REGIONAL RAOBS THIS MORNING NOTED LOWER PWATS
COMPARED TO THE LAST FEW DAYS. HOWEVER...MID/UPPER LEVEL MOISTURE
FROM THE S CONTINUES TO ADVECT INTO THE DESERT SW...COMPLIMENTS OF
THE UPPER HIGH. SFC BOUNDARY HAS CLEARED A GOOD PORTION OF THE ERN
PLAINS WITH DEEP ELY FLOW ALL THE WAY TO 5K FT NOTED ON THE KTCC
PROFILER. MOISTURE AND INSTABILITY...COMBINED WITH SYNOPTIC SCALE
OROGRAPHIC LIFT AS WELL AS UPPER LEVEL ENERGY SWINGING AROUND THE
UPPER HIGH...INGREDIENTS HAVE COME TOGETHER TO PROVIDE A GOOD THREAT
FOR PCPN STATEWIDE. THE LEAST ACTIVE LOCATIONS WILL BE OVER THE NW
PLATEAU/NW MTS...HOWEVER LOW LEVEL MOISTURE SHOULD INCREASE DURING
THE EVENING AND SCATTERED ACTIVITY IS POSSIBLE. WITH ALL THIS IN
MIND...PAINTED MID TO HIGH GRADE SCATTERED POPS OVER MOST LOCATIONS
WITH LIKELY CATEGORY ALONG THE ERN SLOPES OF THE CENTRAL MOUNTAIN
CHAIN. SEVERE WEATHER IS A POSSIBILITY THIS EVENING...MAINLY LARGE
HAIL AND STRONG GUSTY WINDS. SEE LATEST SWOMCD FOR ADDITIONAL
INFORMATION. WITH UPPER HIGH STRADDLING THE STATE...STEERING FLOW
WILL BE RATHER WEAK. THEREFORE...EXPECT HEAVY RAINFALL PRODUCING
LOCAL FLOODING. WILL HOLD OFF ON FLOOD HEADLINES FOR TONIGHT AS
FLOOD CONCERNS SHOULD REMAIN OF THE ISOLATED NATURE. ELY SURFACE
FLOW COUPLED WITH CONVECTIVE OUTFLOW WINDS SHOULD ALLOW EAST CANYONS
WINDS TO DEVELOP...POSSIBLY BEFORE SUNSET.

THURS WILL BE ANOTHER ACTIVE DAY OVER MUCH OF THE CWA. UPPER HIGH
DRIFTS TO THE SW CORNER OF THE STATE...SHIFTING THE FLOW TO A W/SW
DIRECTION. A SHORTWAVE WILL RIDE THE NRN PERIPHERY OF THE RIDGE.
WITH INGREDIENTS FAIRLY SIMILAR COMPARED TO THIS AFTERNOON...MID TO
UPPER GRADE SCATTERED POPS ARE GRANTED ONCE AGAIN. CONCERNED ABOUT
ISSUING A FLOOD WATCH FOR FLASHING FLOODING FOR THURS...ESPECIALLY
OVER THE NE PORTION OF THE STATE. FOR NOW...WILL HOLD OFF AND WILL
ADVISE LATER SHIFTS TO MONITOR WHERE THE HEAVIEST ACTIVITY/TROUBLE
SPOTS DEVELOP TONIGHT.

WITH FOCUS ON NEAR TERM...TOOK ONLY A QUICK GLANCE AT THE EXTENDED.
DID NOT MAKE ANY SIGNIFICANT CHANGES AS INHERITED GRIDS PAINTED A
GOOD PICTURE. UPPER LEVEL HIGH PROGGED TO SHIFT TO SRN AZ GIVING
N/NW FLOW OVER THE LAND OF ENCHANTMENT. GFS STILL ADVERTISING NEXT
SURFACE BOUNDARY PUSHING THROUGH THE ERN PLAINS STARTING SUNDAY
AFTERNOON. TEMPS THROUGH ALL SEVEN DAYS LOOKED GOOD OVERALL...DP

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

19
Hazardous weather outlook, Aug 4, 6:00 AM MDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 4 2004

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 30 TO 40 MPH COULD
OCCUR NEAR THUNDERSTORMS. THUNDERSTORMS TONIGHT COULD PRODUCE
AREAS OF HEAVY RAIN. THE AREA MOST FAVORED WILL BE THE NORTHEAST
QUARTER. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE ANTICIPATED TO INCREASE IN AREAL COVERAGE ON
THURSDAY. A FEW OF THESE STORMS COULD ONCE AGAIN PRODUCE HEAVY RAIN.
A COMBINATION OF A WEAKENING COLD FRONT...UPPER AIR DISTURBANCES AND
AN INFLUX OF MOISTURE WILL BE THE INGREDIENTS NEEDED TO PRODUCE THE
HEAVY RAIN. ANY AREA COULD SEE LOCALLIZED FLOODING WITH THE NORTHEAST
AND EASTERN HIGH PLANS HAVING THE BEST CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

In the hours before

Local storm report, Aug 4, 5:46 PM MDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
08/04/2004  0.88 INCH        BERNALILLO         NM   PUBLIC

            EAST END OF INDIAN SCHOOL ROAD

0535 PM     FLASH FLOOD      ALBUQUERQUE             35.12N 106.62W
08/04/2004                   BERNALILLO         NM   NWS EMPLOYEE

            INTERSECTION OF CENTRAL AND TRAMWAY FLOODED

&&

KD
Local storm report, Aug 4, 6:57 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
657 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 N CLOVIS              34.48N 103.20W
08/04/2004  1.00 INCH        CURRY              NM   TRAINED SPOTTER

&&

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:44 PM MDTSevere Thunderstorm WarningABQCurry46 min
Aug 4, 7:35 PM MDTSevere Thunderstorm WarningABQRoosevelt40 min
Aug 4, 8:15 PM MDTSevere Thunderstorm WarningABQRoosevelt45 min
Aug 4, 11:00 PM MDTFlash Flood WarningABQRoosevelt2 hr
Aug 4, 11:55 PM MDTFlash Flood WarningABQChaves2 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.